HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   High & Low Blood Pressure (http://www.healthboards.com/boards/high-low-blood-pressure/)
-   -   Headaches/Blood Pressure Medicine (http://www.healthboards.com/boards/high-low-blood-pressure/933349-headaches-blood-pressure-medicine.html)

nonnac 12-29-2012 09:51 AM

Headaches/Blood Pressure Medicine
 
I have taken a blood pressure medicine (Ziac) for over ten years. It worked well controlling my blood pressue, but it lowered my heart rate too low. The doctor decided I should change my medicine. He has tried about six different medicines, but they all give me a terrible headache (like a migraine). Has anyone experienced this same problem. If so, what did you do to remedy it?

leelee58 01-02-2013 01:38 PM

Re: Headaches/Blood Pressure Medicine
 
I too am struggling with high blood pressure meds and headache. I have tried 5 different ones in the past two months and they all lower my blood pressure but give me terrible headaches. As of now, I have been taking losartan HCT and have a terrible headache. My doctor wants to try yet another med. I am very frustrated and don't want to keep switching but these headaches are unbearable. I take tylenol and .5 xanex for the headaches.

mmisty 01-02-2013 02:15 PM

Re: Headaches/Blood Pressure Medicine
 
I take Inderol (beta blocker) to control hypertension and migraines. Migraines have stopped but my MD still wants me to stay on this med.

leelee58 01-02-2013 07:30 PM

Re: Headaches/Blood Pressure Medicine
 
[QUOTE=mmisty;5111548]I take Inderol (beta blocker) to control hypertension and migraines. Migraines have stopped but my MD still wants me to stay on this med.[/QUOTE]

My doctor said I could try a beta blocker or a calcium channel blocker. Do you have any side effects from your Inderol, such as fatigue or weight gain? Thanks for any help. I really need to find something that controls blood pressure and does not cause headaches. I am also a teacher so I can't afford to be too tired.

mmisty 01-03-2013 06:39 PM

Re: Headaches/Blood Pressure Medicine
 
I think that the only side effect has been colder hands in the winter. No weight gain.

leelee58 01-03-2013 08:35 PM

Re: Headaches/Blood Pressure Medicine
 
thanks,that's good to know. I've been reading horror stories about beta blockers and I am suppose to start one tomorrow and now I am so worried about the terrible side effects some people have. Good to know you experience wasn't terrible.

atengnr 01-04-2013 04:01 AM

Re: Headaches/Blood Pressure Medicine
 
OP, what is your pressure without medicine? Is your pressure controlled on the meds you have tried (IE make sure that high blood pressure isnt causing your headache)?

How low is your pressure with just hydrochlorothiazide alone (a component of ziac)?

One thought is verapamil. Is is a calcium channel blocker that has been used for migraine prophylaxis. It is a bit of a vasodilator so it may produce a headache, but this should improve over time, and it is effective to prevent headaches....

leelee58 01-04-2013 08:20 AM

Re: Headaches/Blood Pressure Medicine
 
[QUOTE=atengnr;5112177]OP, what is your pressure without medicine? Is your pressure controlled on the meds you have tried (IE make sure that high blood pressure isnt causing your headache)?

How low is your pressure with just hydrochlorothiazide alone (a component of ziac)?

One thought is verapamil. Is is a calcium channel blocker that has been used for migraine prophylaxis. It is a bit of a vasodilator so it may produce a headache, but this should improve over time, and it is effective to prevent headaches....[/QUOTE]

In the morning it is normal and then rises to about 150 over 95. If I panic it goes even higher to 170 over 100 but that is with a panic response. I started taking xanex for that a couple of months ago also. My blood pressure is controlled with Losartan HCTZ 50/12 and remains throughout the say about 120/70. My doctor seems to think I need to stop because of the headaches and start a beta blocker and verapamil was mentioned also. I am so worried about this because I don't want to be too fatigued to teach school and also don't want to gain weight. I've never tried the diuretic alone. Thanks for your help. I really appreciate it.

atengnr 01-04-2013 04:30 PM

Re: Headaches/Blood Pressure Medicine
 
I recommend that you do your best to avoid being on a beta blockers. Verapamil is a more benign drug (and more effective).

leelee58 01-05-2013 09:45 PM

Re: Headaches/Blood Pressure Medicine
 
thanks, I started a beta blocker today, bystolic, and no headache! My blood pressure has remained normal all day. The only thing I feel is my heart pounding even though my pulse is normal. It's a little strange but I hope it is temporary. Thanks for your help.

leelee58 01-05-2013 10:00 PM

Re: Headaches/Blood Pressure Medicine
 
Sorry, I just saw your post about avoiding a beta blocker. I just started bystolic 5 mg. today. Hope it is not a mistake.

leelee58 01-06-2013 09:04 PM

Re: Headaches/Blood Pressure Medicine
 
[QUOTE=atengnr;5112420]I recommend that you do your best to avoid being on a beta blockers. Verapamil is a more benign drug (and more effective).[/QUOTE]

Can you tell me any problems you had with bystolic or a beta blocker. I saw your post after I started bystolic yesterday so this is day 2. I am thankful the headache is gone. Every blood pressure med I tried gave me a constant headache even though my blood pressure was normal, and I tried 5 different ones for 2 weeks each, so that was a bad headache for 10 weeks. Now the only problem I had last night was insomnia and a fluttering feeling in my heart, or a pounding feeling, so tonight I will take xanex even though I don't want to continue to do that. I have the xanex because 2 months ago I started having panic attacks due to the blood presure.The bystolic seems to have also helped with the panic attacks and hopefully I won't need xanex. I go back to teaching tomorrow and hope I feel well. I appreciate your advice so much. Thanks.

atengnr 01-07-2013 11:45 AM

Re: Headaches/Blood Pressure Medicine
 
Well, Id say this is a decent choice if youre going to use a beta blocker because it is newer and is vasodilator.

leelee58 01-07-2013 06:25 PM

Re: Headaches/Blood Pressure Medicine
 
I have read your posts and am not sure I want to go down this road with bystolic. I am only on day 3 of the med. My blood pressure is about 130/70 which is good for me. The main change has been the decrease in panic attacks and a lower heart rate. My normal heart rate was always between 80-100 partly due to mitral valve prolapse that I have had all my life but never took medicine for it. Now my heart rate is about 65 or 70. Would you recommend switching to verapamil?

leelee58 01-27-2013 05:45 PM

Re: Headaches/Blood Pressure Medicine
 
[QUOTE=leelee58;5113775]I have read your posts and am not sure I want to go down this road with bystolic. I am only on day 3 of the med. My blood pressure is about 130/70 which is good for me. The main change has been the decrease in panic attacks and a lower heart rate. My normal heart rate was always between 80-100 partly due to mitral valve prolapse that I have had all my life but never took medicine for it. Now my heart rate is about 65 or 70. Would you recommend switching to verapamil?[/QUOTE]

Hi, I just want to let you know how much I appreciate your help. 3 weeks down the road on bystolic and I am so sorry that I ever started. You were right. My blood pressure is o.k. not great, but the exhaustion and mental fog and many other side effects are too much. Now I'm afraid to switch again and especially I am afraid to stop the bystolic. I am calling my doctor tomorrow,but I don't think he believes me when I complain about tingling in arms and legs. insomnia, and terrible lethargy. Any recommendations or help is appreciated. Do you know how to wean off of bystolic and if it is dangerous?


All times are GMT -7. The time now is 10:22 AM.